In December 3rd, 2002, American researchers found out that diuretics used by End Stage Renal Disease(ESRD) patients may be harmful. Here is the survey about that.
From 1989 to 1995, from a survey of 552 ESRD patients from four hospitals in California, experts found that diuretics they used may destroy other organs, and even make kidney function beyond recovery. It was reported that, among the 300,000 to 500,000 ESRD patients, almost 50% to 75% of who take diuretics. Those patients, who had not responded to it, are possibly suffering from toxins’ invasion. However, the increase of urine covered up the truth that their kidneys have been received more serious hazards. Then what are the hazards of diuretics for RSED patients?
(1) Kidney function decline: Diuretics, particularly the more potent loop diuretics (frusemide, ethacrynic acid, bumetanide), may cause volume depletion. This decreases cardiac output, particularly in patients who already have decreased “effective” blood volume, such as those suffering cardiac failure, liver failure or nephrotic syndrome.
(2) Hyponatremia: Diuretics cause abnormal excretion of sodium. Hyponatremia is characterized by fatigue, poor appetite, low blood pressure, high level of BUN(blood urea nitrogen) and even neurological symptoms. At this time, you should ask your doctor for help.
(3) Hypokalemia: Diuretics are used as replacement of kidney. With the urine output , not only sodium but also potassium are discharged. At this time, patients may suffer from general weakness, abdominal distension, poor appetite and digestion, or palpitation.
(4) Reduced glucose tolerance: Diuretics affect glucose metabolism by inhibiting insulin secretion, thus causing a rise in blood sugar.
(5) Hyperuricemia: It can induce gout and reduce kidney functions. As an end stage renal disease patient, you must pay high attention on the use of diuretics.
Everything has two sides. One on hand, diuretics indeed can replace your badly damaged kidneys to excrete excessive fluids. On the other hand, depending too much on diuretics will bring you bad effects.